Kanebo Cosmetics Inc. in Taiwan said Wednesday it is looking into complaints by customers who saw patchy whitening of their skin after using Kanebo products, including face lotions.
According to the company's public relations specialist Fiona Lin, 181 customers complained, with 123 cases currently being investigated.
She said 58 of the cases are not connected to the use of Kanebo products.
Japan's Kanebo Cosmetics Inc. said Tuesday that 2,250 users reported developing serious symptoms relating to the blotches since it began a recall of 54 types of the group's cosmetics products on July 4.
Including the 2,250 people affected seriously, a total of 6,808 women reported having developed white blotches.
Kanebo said at the time of the recall announcement the cosmetics contain a whitening chemical substance called 4-(4-hydroxyphenyl)-2-butanone, which the company has named "Rhododenol," adding it has been marketing cosmetics that use the ingredient as an active substance since 2008.
Kanebo Taiwan began recalling 19 products that contain the chemical substance on July 5, saying users wishing to return the products in question can do so until Aug. 10.
Those receiving a credit from the company can purchase other products at Kanebo stores island-wide before Sept. 10.
So far, more than 15,000 users have purchased other products using their credit, Lin said, adding the number represents 62 percent of users who have purchased whitening products since January.
Taiwan is the Japanese company's biggest overseas market, with Kanebo ranking among the island's top-five best-selling cosmetics brands.
Kanebo Taiwan has imported about 280,000 units of skin-whitening products from Japan since 2011. About 56,000 units were recalled as of July 22.
If all 280,000 units are recalled, the company estimates the financial loss to be around NT$100 million (US$3.3 million), Lin said.
Taiwan's Department of Health said they are studying the possibility of banning Rhododenol.
The Japanese government's Consumers Affairs Agency has urged consumers to stop using products containing the substance.